Suspected K2 overdoses happen all day, every day in downtown Dallas.
Dallas police sources believe there’s a new batch of the cheap designer drug that's becoming popular among the city’s homeless.
“They're in an almost comatose state. You can't revive them by the normal means,” says an officer, who is on the front lines of the K2 epidemic. “Or they're in this kind of psychotic phase where they're hallucinating and screaming and having extreme convulsions.”
WFAA is concealing his identity because he is not authorized to speak with the media.
“I'm seeing a huge uptick in K2 use,” he says. “It's getting completely out of hand.”
DPD and Dallas Fire-Rescue’s already limited manpower is being overwhelmed by the constant drumbeat of K2 overdoses in downtown.
Just in an eight-hour period Thursday, there were three suspected overdoses, including one man found slumped over in front of the public library. Paramedics woke him up. Officers gave him a bottle of water and a ride to the 500 block of Park Avenue, which a police source says happens to be the epicenter of the K2 problem downtown. Homeless people congregate here in front of the Stewpot.
Monday night, DART police found three people passed out from suspected K2 overdoses at the St. Paul Station on Bryan Street. Two of them were taken to the hospital. One of them, a 45-year-old homeless man, later died. Autopsy results are pending.
“It wouldn’t surprise me at all that there's a new compound, says Dr. Stacey Hail, a medical toxicologist at the North Texas Poison Center and an associate professor at UT Southwestern. “It may not be that it's not necessarily new. It just maybe new in our area or the drug dealers that are making K2 are spraying a different synthetic cannabinoid on the plant material.”
K2 is actually a common name for more than 150 substances. New compounds used to make K2 are constantly being identified.
Hail says the effects of synthetic marijuana are very different and far more dangerous than regular marijuana. Marijuana only binds partially to the receptors in the brain. However, synthetic marijuana bind completely to the receptors in the brain.
“People can just drop dead from it,” she says. “Their heart rate can go fast and it can go slow.”
Hail, an emergency room doctor at Parkland Memorial Hospital, sees suspected K2 overdoses frequently in the ER. Those patients are typically much harder to control than someone who has overdosed on something like cocaine.
“It really is the zombie apocalypse,” she says. “When you look at these people the lights are on. Nobody's home.”
© 2018 WFAA-TV